When I first started taking medication for my anxiety, the nurse practitioner at our family doctor’s office (coincidentally, the doctor’s wife) put me on citalopram (generic Celexa).  When my anxiety got better but my depression deepened, she had me add bupropion, which is generic Wellbutrin (in retrospect, those were the worst few weeks of my life–my anxiety got way worse than it had been even before I was medicated).  I started actually seeing the doctor after that, and he had me taper off the bupropion and upped the dosage of my citalopram.  It seemed to work for a while, but then my anxiety returned, almost as bad as it was when I was unmedicated, and I became extremely depressed–like can’t-get-out-of-bed depressed.  I read up on it and discovered that too high a dose of the wrong antidepressant can, in fact, make people more depressed, and took myself back down to the lower dose of citalopram that I originally started taking in September 2014.

After that I went to a therapist, which didn’t feel helpful, and to a psychiatrist, who put me on medicine that seemed to be helping but that I couldn’t afford (I was only taking it because he gave me samples).  So, starting earlier this week, I quit taking Pristiq (for which there is no generic) and began taking a low “starter” dose of duloxetine (generic Cymbalta).  By next Tuesday I’ll be taking the regular therapeutic dosage, unless something goes horribly haywire before then.

To be honest, I feel like shit.  I’m irritable, sweaty, constantly nauseous (which may help with all the weight I gained on citalopram; I haven’t felt much like eating these last couple days).  I nearly passed out standing on a ladder at work yesterday, which would’ve been a lovely four-foot drop on to the floor of a semi trailer.  The exhaustion I started feeling back when I was still on the full dose of citalopram hasn’t gone away, though I don’t usually end up falling asleep when I lay down to try and take a nap.  Resting a little without sleeping does seem to help.  I’ve had intense near-daily headaches since I started taking the Pristiq about three weeks ago, and they haven’t gone away on the duloxetine, though I have to wonder if that’s not due to my medication–my glasses are over two years old and I’m prone to sinus issues.  The thing was, the headaches were the only real side effect I got from the Pristiq…my psychiatrist said it would take a couple weeks for the citalopram to fully get out of my system, and sure enough, I was feeling pretty good after that, I just couldn’t afford to stay on it.

Things had to get worse before they could get better, didn’t they?

Advertisements